New York, 2003

Flash Flood in New York, July 23, 2003

July 23, 2003 · NWS ALY · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 23, 3:00 PM EST, 0 minutes earlier.

Area forecast discussion, Jul 23, 3:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
400 PM EDT WED JUL 23 2003

.DISCUSSION...
500 CLOSED LOW CENTERED JUST NORTH OF MICHIGAN AT 18Z...WITH TROF
EXTENDG SOUTH TO NORTHERN GULF STATES. TROF WAS NEARLY STATIONARY
AND WILL MOVE VERY SLOWLY EAST NEXT 36 HRS. TROUGH WITH FRONTAL
SYSTEM ALONG THE APPALACHIANS EXTENDING FROM WRN NC THRU THE CATSKILLS
AND INTO WRN NEW ENGLAND. AHEAD OF THE FRONT SFC TEMPS IN MID TO
UPPR 70S WITH DEWPOINTS IN LOW TO MID 70S. SKIES WERE MOSTLY
OVERCAST MUCH OF THE MORNING. DURING THE LATE MORNING SOMEWHAT
DRIER AIR MOVED IN FROM THE SW...RESULTING IN PARTIAL CLEARING
OVER THE FCST AREA.  CLOUDS WERE STARTING TO INCREASE BY LATE
AFTERNOON AS A RESULT OF SOLAR HEATING...WITH WIDESPREAD THUNDER
STORM ACTIVITY OVER MUCH OF THE APPALACIANS EXTENDING BACK INTO
OHIO...INDIANA...AND KENTUCKY. HAVE THEREFORE DECIDED TO GO WITH
CATEGORICAL POPS OVERNIGHT...WITH OCCNL SHWRS/TSTMS...SOME OF
WHICH MAY CONTAIN GUSTY WINDS AND HVY RAIN.  STORM PREDICTION
CNTR HAS SOUTHERN HALF OF OUR FCST AREA IN SLIGHT RISK THRU
EARLY THURSDAY.  WILL CONTINUE LIKELY POPS FOR THURSDAY AS
SURFACE LOW MOVES THRU THE AREA INTO WESTERN NEW ENGLAND AND
TEMPERATURES COOL ALOFT.  FRONT CONTINUES TO SLOWLY DRIFT TO
THE SE...AND SHD EXTEND FROM DELMARVA TO CAPE COD BY EARLY
FRIDAY...AS A WEAK HIGH APPROACHES FROM THE SOUTHWEST.

.EXTENDED...
ON SATURDAY...UPPR LO CONTINUES EAST INTO NRN QUEBEC WHICH DRAGS A
TRAILING COLD FNT THRU THE REGION STARTING SAT EVE AND REACHING THE
COASTAL REGNS BY SUNDAY AM AS JET DROPS SE. DRIER AIR MOVES INTO
THE REGION SUNDAY BEHIND THE FRONT AS A WEAK HIGH BEGINS TO ADVANCE
FROM THE WEST. THE HIGH DOMINATES THE REGION MONDAY AS THE UPR LOW
DRIFTS INTO LABRADOR. FRONT REMAINS STALLED WELL SOUTH OF THE FCST
AREA THRU TUESDAY EVENING. A WAVE DEVELOPS ALONG THE FRONT EARLY WED
WHICH WILL BRING CLOUDS INTO THE REGION AHEAD OF THE WARM FNT.

.HYDROLOGICAL DISCUSSION...MUCH OF THE AREA HAS RECIEVED BETWEEN 1
AND 2 INCHES OF RAIN THE PAST COUPLE OF DAYS. SOME SMALLER RVRS
HAD SHARP RISES BUT REMAINED WELL BELOW FLOOD. MOST OF THE RAIN
WENT INTO THE GROUND WHICH WAS FAIRLY DRY BEFORE MONDAYS STORMS.
THE GROUND IS FAIRLY WET NOW AND LESS RAIN WILL BE NEEDED FOR
FLOODING. AGAIN...THE MOST LIKELY PROBLEM WOULD BE URBAN FLOODING
FROM TRAINING CELLS WHERE SIGNIFICANT AMOUNTS OF THE GROUND ARE
PAVED.  SMALLER RVRS HAVE CRESTED AND ON THE WAY DOWN AND HEAVY
RAIN IS NOT EXPECTED OVER A LARGE ENOUGH AREA TO CAUSE PROBLEMS
ON THE LARGER RIVERS. PRECIP AMOUNTS IN BOSQPSTAR WILL HAVE ONLY
A SLIGHT EFFECT ON THE RVRS.

.ALY...NONE.
Hazardous weather outlook, Jul 23, 3:38 AM EST, 11 hours 22 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-230830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
438 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NEW
YORK AND WESTERN NEW ENGLAND TODAY AND THIS EVENING.  THERE IS A
POTENTIAL FOR DAMAGING WINDS...AND POSSIBLY LARGE HAIL.

LOCALIZED FLOODING IS ALSO POSSIBLE AFTER HEAVY DOWNPOURS IN AREAS
WITH POOR DRAINAGE...OR WHERE A NUMBER OF HEAVY SHOWERS CROSS THE
SAME AREA.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IT MAY BE
NECESSARY LATER TODAY IF SEVERE WEATHER DEVELOPS OR IF THERE IS ANY
FLOODING.

In the hours before

Local storm report, Jul 23, 1:41 PM EST, 1 hour 19 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0242PM     WED JUL 23 2003
#1 0000001 000
EPPT WLSR APTS
01319    FILE 28   SP PAINTED POST NY1500200           JUL 23-03 CANCEL
TO       NATIONAL WEATHER SERVICE - APB

CANCEL MESA 1318 DATE REFERENCE: ROAD CLOSURE

I-86 IS FULLY OPEN IN STEUBEN COUNTY
WESTBOUND DRIVING LANE AND EXIT 42 OPENED TO TRAFFIC AT 2:30PM DATE

AUTH AND SENT SGT MICHAEL F CASE

OPER - CASE,MICHAEL F                 1442

The radar

The Albany radar (KENX), 47 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
July 23, 3:00 PM EST to 11:00 PM EST
Where
Montgomery County, Ft Hunter
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

A slow moving thunderstorm, late on July 23 brought up to several inches of rain to the Fort Hunter area of Montgomery County. Sulfur Springs, Merry and McKinney Roads were reported washed out in the town of Florida. The South ChuckTunanada Creek overflowed its banks flooding a few homes in the hamlet of Scotbush.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375646.